PDA

View Full Version : Acetaminophen In Rx Drugs: For Liver's Sake, Lower The Dose, Says FDA



Julieanne
05-04-14, 01:55 AM
Melissa Healey
April 28 2014

(http://www.latimes.com/science/sciencenow/la-sci-sn-extra-strength-acetaminophen-fda-20140428,0,6108401.story)Apparently, a Food and Drug Administration (http://www.latimes.com/topic/health/food-drug-administration-ORGOV0000136161.topic) warning four months ago was missed by many physicians, pharmacists and patients, so the agency, in an unusual move, saw fit Monday to remind us: Stop writing prescriptions for, stop dispensing prescriptions for, and stop taking prescription medications containing more than 325 milligrams of acetaminophen.

Your liver will thank you -- acetaminophen overdose has overtaken viral hepatitis infection as the most common cause of acute liver failure. It is now the second most common cause of liver failure requiring transplantation in the United States.

"These products are no longer considered safe by FDA and have been voluntarily withdrawn" by the manufacturers, the FDA said. Or maybe not, because the FDA does not usually have to repeat itself.

http://www.latimes.com/science/sciencenow/la-sci-sn-extra-strength-acetaminophen-fda-20140428,0,6108401.story (http://www.latimes.com/science/sciencenow/la-sci-sn-extra-strength-acetaminophen-fda-20140428,0,6108401.story)

Reesacat
05-04-14, 07:23 AM
Good reminder Julieanne! I have family who use prescription and OTC medications and this can be a very serious problem.

mellowsong
05-04-14, 10:05 AM
People just don't seem to get it and neither do doctors. I have relatives that pop acetaminophen like candy, then also take tramadol with acetaminophen. I've gently warned them but they honestly believe (because their doctor said so) that that is much safer than NSAIDS and narcotics.

Islander
05-04-14, 11:46 AM
Also, because a drug is OTC, there is an automatic assumption of safety. Consequently people don't read directions and frequently overdose on a common painkiller (Tylenol in the U.S., Paracetamol in the UK).

Julieanne
05-05-14, 04:19 AM
Reesacat, mellow and others: if they can't stop using acetaminophen, try and get them to take NAC tablets (N-Acetyl- Cysteine). NAC helps the body make more glutathione, and is used for overdoses of acet. I take it every day for my cough, and it doesn't seem to have any unwanted effects. I think it's the loss of glutathione that causes the damage.

'(Tylenol in the U.S., Paracetamol in the UK).' FYI, it's paracetamol in Australia too, usually known as Panadol.

Reesacat
05-05-14, 09:51 AM
Good suggestion Julieanne!